High Wind, East Sweetwater County
- When
- May 10, 12:53 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A 58 mph wind gust was recorded at the ASOS site at the Southwestern Wyoming Regional Airport to the east of Rock Springs.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A 58 mph wind gust was recorded at the ASOS site at the Southwestern Wyoming Regional Airport to the east of Rock Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 10, 10:15 AM MST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 1115 AM MDT Tue May 10 2022 .SHORT TERM...(Today through Wednesday) Issued at 230 AM MDT Tue May 10 2022 A developing closed low will dig over northern CA this morning, deepening the longwave trough. This will back the flow aloft in a more southwesterly direction over the Cowboy State today. The supporting jet of this trough will also be over the state today and Wednesday, which will lead to the following impacts. Any shower or thunderstorm activity today will be very isolated and be mainly confined to northwestern portions. This will be due to the drier air that has been advected over much of forecast area. This is also reflected in precipitable water (PW) values being 50 to 75 percent of normal. However, this will change this afternoon as mid level moisture increases and leads to partly to mostly cloudy skies. PW values will return to 75 to 100 percent of normal by 00Z Wednesday. South to southwest winds will increase by mid to late morning again across southern portions, as a result of the backing winds aloft. These winds will spread east of the Divide by midday. Gusts of 25 to 40 mph will occur once again this afternoon, with the stronger winds occurring over the Wind Corridor. These winds will also cause temperatures to rise, with 60s returning to areas east of the Divide and Sweetwater County despite the cloud cover. Winds will subside by sunset this evening, with a northerly push occurring through the Bighorn Basin and Johnson County. Gusty winds will occur in the former area. These winds will reach central portions by 06Z and gradually become light and variable by 12Z Wednesday. Overcast skies will be in place tonight from southern Lincoln County to the Bighorn Basin and Johnson County. This will allow for temperatures to stay above freezing east of the Divide, but western portions can expect freezing temperatures once again tonight. South to southwest winds will increase again across southern portions late Wednesday morning and impact western portions by midday. These winds over the Wind Corridor will cross the Divide by this time as well, spreading into eastern portions of the Wind River Basin through the afternoon. Gusts of of 30 to 45 mph will occur in these areas. Conditions will remain mainly dry Wednesday, with isolated showers possible over western portions. This will be a precursor to the likely convection Wednesday night. More on this in the next section. This pattern will allow for daytime temperatures to continue to rise, with highs in the 60s to 70s for areas east of the Divide and across the south. .LONG TERM...Wednesday night through Monday Issued at 230 AM MDT Tue May 10 2022 Wednesday night a 500mb shortwave/closed low rises up from southern NV and 700mb winds become southeasterly bringing in moisture from the High Plains. In response instability increases east of the Divide with the highest CAPE values around 1000J/kg in Natrona and Johnson Counties. Good upper-level support, instability, and sfc convergence will lead to convective development overnight. A frontal boundary will develop with good fgen in Natrona and Johnson Counties. It's likely storms will be rotating in the vicinity of this boundary with good helicity along and north of it. Tornado threat should be low since storms will be elevated, thus the main threat will be hail. Thursday morning through the afternoon will be the timeframe for widespread precip as the trough axis passes through. 700mb temps only drop to -3C at best, so lower elevations will see rain in the morning, with rain and isolated thunderstorms in the afternoon thanks to some daytime heating and instability. Next shortwave arrives on Friday back to back with the previous system. This will be a quick moving shortwave that could provide a short burst of light precip for western mountains and the northern half of the CWA. Yellowstone and western mountains could pick up a few inches of snow at most with this system, but travel impacts should be minimal with most of the precip falling during the day. Cody to Greybull could see a light shower at most. Widespread cloud cover should moderate temps on Thursday and Friday with highs only in the upper 50s and low 60s for most lower elevations. Friday afternoon will be a windy day with gusts of 30mph across the area and approaching 50mph along the Wind Corridor from Rock Springs to Casper. A major warmup begins on Saturday with 80s possible early next week thanks to an amplified ridge and plentiful sunshine. Monday afternoon weak mid-level energy and dewpoints around 40F should be sufficient for isolated thunderstorms, especially around mountains. This would likely be pulse storms that downdraft themselves out quickly, so severe weather does not look possible at this point in time. Winds from Saturday through Monday should be fairly benign with the Wind Corridor seeing the strongest winds and only gusts of 20mph on average. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday) Issued at 1115 AM MDT Tue May 10 2022 With a storm system developing over California today and tomorrow, mid-level flow is becoming more southwesterly this afternoon, and southerly tomorrow. Some mid-level clouds will persist over western WY as a result today, with isolated showers possible from about KJAC northward through the afternoon. VFR conditions are most likely, with isolated MVFR under and around any showers. Gusty south- southwest wind will develop this afternoon as well, with most areas seeing gusts 20+ kts, with some 35-40 kts possible across southwest into central WY. Scattered mid- and high-level clouds will persist overnight as winds decrease as well. Southerly gusty flow will increase early Wednesday afternoon from southern into central WY, with northerly flow across northern WY. Late Wednesday afternoon into the evening will see isolated showers and thunderstorms as the storm system approaches WY. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 230 AM MDT Tue May 10 2022 Mainly dry conditions and warmer temperatures for much of the area today. The main issue today and Wednesday will be south to southwest winds gusting 25 to 45 mph for much of the area. The strongest winds will occur over zones 279/289. Fire conditions will be elevated, due to a combination of these winds and RH values in the upper teens to lower 20s. Any shower activity will be confined to zone 140 today, with more isolated activity west of the Divide Wednesday. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LaVoie LONG TERM...Rowe AVIATION...McDonald FIRE WEATHER...LaVoie
Hazardous Weather Outlook National Weather Service Riverton WY 230 AM MDT Tue May 10 2022 WYZ001>020-022>030-110830- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 230 AM MDT Tue May 10 2022 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Elevated fire weather conditions will be possible across southern portions, due to low humidity and south to southwest winds gusting to 35 to 45 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday...Elevated fire weather conditions are possible for southern portions due to low humidity and south-southwesterly winds gusting 25 to 40 mph. Thursday through Friday...A couple of systems bring showers and possible thunderstorms to the area. It will remain breezy as gusts of 30 mph are possible for most of the area. Wind gusts in excess of 40 mph are possible from Rock Springs to Casper Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025952.